Bottle of Ciprofloxacin

Other antibiotics

Other antimicrobials, that would not usually be monitored, may need systematic enhanced monitoring within a COPAT or similar service due to comorbidities, drug-drug interactions or other concerns (including adherence).

For example, a patient with a chronic prosthetic joint infection due to Pseudomonas aeruginosa required long-term, suppression therapy using high-dose Ciprofloxacin.

The patient was also taking other medications that could potentially prolong the QT interval (a concern with fluoroquinolones especially Moxifloxacin) so was initially reviewed weekly in the COPAT service (for an ECG) and then less often over time before being discharged back to the bone and joint infection outpatient clinic.

It should be noted that both the United States Food and Drug Administration (FDA) and the European Medicines Agency (EMA) have recently published warnings about the use of Ciprofloxacin. The implications for the monitoring of prolonged courses is unclear, but patients should be fully informed about what to do if an adverse effect occurs and COPAT services may have a role to play here.

Another example was a patient with a short bowel, and therefore the potential for poor antibiotic absorption from the gastrointestinal tract, who had an inoperable chronic thoracic aortic graft infection. The patient attended for therapeutic drug monitoring (of an oral antibiotic not usually monitored), and subsequent dose adjustment, to ensure satisfactory antibiotic levels were ascertained before discharge back to standard outpatient clinic follow-up.

Share this article:

This article is from the free online course:

Intravenous to Oral Switch: Within Outpatient Parenteral Antibiotic Therapy (IVOST)

BSAC

Get a taste of this course

Find out what this course is like by previewing some of the course steps before you join: